Iowa, 2025

Hail and Damaging Winds in Iowa, June 16, 2025

June 16, 2025 · NWS DMX · 5 events in 5 counties and zones

A stationary boundary was draped across northern Iowa on the morning of June 16th in an environment with very low shear and over 1500 J/kg MLCAPE. This allowed for isolated thunderstorms development through late morning, including one quarter sized hail report in northern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A stationary boundary was draped across northern Iowa on the morning of June 16th in an environment with very low shear and over 1500 J/kg MLCAPE. This allowed for isolated thunderstorms development through late morning, including one quarter sized hail report in northern Iowa. By afternoon a shortwave dropped out of South Dakota and across Iowa. By then MLCAPE had increased to 2500-3000 J/kg with the shortwave bringing 30-35 kts of 0-6 km shear. This allowed for better storm organization, resulting in a bowing segment with gusts up to 60 mph reported along with tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 16, 5:43 AM CST, 3 hours 17 minutes earlier. Its key messages:

  • Scattered thunderstorms this morning in northern Iowa with strong to severe storms across northern into central Iowa later this afternoon and evening, continuing overnight. All modes of severe weather are possible.
  • Severe storms forecast again on Tuesday with all modes of severe storms once again possible. The main window for severe storms is in the afternoon and evening, however scattered thunderstorm activity remains possible in the morning and continuing overnight into Wednesday.
  • Increasing confidence in heavy rainfall this week that could lead to flash flooding and/or river flooding later in the week. Similar to above, the location is not clear, but chances will increase if rain can repeat over the same basins and as time goes on in the week.
  • Staying warm and humid most days through late this week and next weekend.
Area forecast discussion, Jun 16, 5:43 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 AM CDT Mon Jun 16 2025

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Scattered thunderstorms this morning in northern Iowa with
  strong to severe storms across northern into central Iowa
  later this afternoon and evening, continuing overnight. All
  modes of severe weather are possible.

- Severe storms forecast again on Tuesday with all modes of
  severe storms once again possible. The main window for severe
  storms is in the afternoon and evening, however scattered
  thunderstorm activity remains possible in the morning and
  continuing overnight into Wednesday.

- Increasing confidence in heavy rainfall this week that could
  lead to flash flooding and/or river flooding later in the
  week. Similar to above, the location is not clear, but chances
  will increase if rain can repeat over the same basins and as
  time goes on in the week.

- Staying warm and humid most days through late this week and
  next weekend.

&&

.UPDATE...
Issued at 255 AM CDT Mon Jun 16 2025

The most immediate hazard this morning is the potential for patchy
fog development across the area with an environment with plenty of
available moisture and very little wind. Patchy valley fog has
already been reported overnight and expect that this will continue,
with perhaps some expansion, through sunrise.

Our attention remains focused on severe and hydro hazards,
primarily today and Tuesday. Early this morning convection
continues to bubble along the stationary boundary that is still
draped across northern Iowa. As has been the case the past
several nights now, shear is very weak and the severe potential
remains low with any of the overnight activity. While a lull is
likely into the morning hours, an isolated thunderstorm at any
time through today cannot be ruled out. CAMs struggle, as they
have all weekend, in handling convection in this environment
with plenty of instability and very little organizing shear. The
main window for convection with come later today when a
shortwave drops out of South Dakota and across northern into
central Iowa. This should provide a little better focus for
convective development compared to the last several days, and
shear is incrementally better as well. With 0-6 km shear
approaching 30-35 kts and MLCAPE 2500-3500+ J/kg across northern
Iowa strong to severe storms are anticipated. Wind and hail are
the primary concerns, given steep lapse rates over 7 C/km and
DCAPE nearing 1000 J/kg. There is also a low end tornado threat
in northwest Iowa with shear sufficient for sustaining rotating
updrafts and 0-3 CAPE around 100- 150 J/kg. At the same time,
expect continued efficient rain producers with 1-2" of QPF
across mainly northern Iowa today. This falls across areas that
received 1-3" of rain late last week, increasing the chance for
ponding of water, river rises, and isolated chances for flash
flooding in urban areas.

Remnants of a decaying central plains MCW are expected to move into
Iowa overnight into the early Tuesday morning hours. This may impact
convection later in the day as a more robust (the most robust
in this series) is set to move across the area on Tuesday. The
instability gradient continues to bisect the state on Tuesday
and expect that convection will ride along that gradient. Shear
is also a bit better but could be a little displaced from the
better instability. An important component on Tuesday is that in
addition to the best shear in this series, the directional shear
component will increase potential for sustained rotating
updrafts to produce hail and a tornado threat. Of course the
details of Monday's convection and the remnant MCS across the
area on Tuesday morning will influence how these details come
together. And in addition to the severe potential, another
widespread 2" of rain is anticipated across central Iowa with
pockets of 3+" likely. With the repeated days of heavy rain the
hydro concerns increase, particularly in areas that may receive
back to back hits. We'll be keeping a careful eye on these areas
towards Tuesday and into Wednesday as cumulative effects are
finally realized. With convection continue overnight and into
Wednesday as the system finally pushes off to the east,
lingering hydro concerns are expected as water filters into
river basins.

&&

.DISCUSSION...
Issued at 301 PM CDT Sun Jun 15 2025

Early day showers and storms lingered much longer into the morning
hours than CAMs wanted to let them with most early day runs
initiating and then immediately diminishing any ongoing activity.
This is especially true for the MCV which has continued to persist
through SD into MN this morning into afternoon, though in most
morning runs past 12Z data was not the case. The morning
showers/storms did leave clouds around into early afternoon, but
these have started to dissipate in northwest Iowa with temperatures
continuing to warm into the upper 70s to 80s while dew points are in
the 60s to even 70s across the area. Like yesterday, have already
noted bubbling cu on satellite early this afternoon with MLCAPE
values of 1000-2000 J/kg present across the area per SPC
Mesoanalysis. Shear remains the limiting factor again today with
values remaining quite weak, generally less than 20 knots of bulk
shear across the area and at most approaching 30-35 knots far
west/northwest as we get into the evening hours. In addition to the
MCV, a weak shortwave is moving into the area while the boundary of
the last several days also continues to arc roughly northwest to
southeast through the middle of the area. This boundary will
continue to lift north this afternoon with storms expected to
initiate near the boundary and in the instability gradient with some
isolated development to the south and more scattered activity to the
north diving south with time. Generally speaking the severe threat
remains lower, not too dissimilar to last night, with a few strong
to marginally severe storms possible with small hail and gusty
winds, the better threat area where the SPC Day 1 Marginal (Level 1
of 5) is placed in northwest into portions of north central Iowa.
What needs watching is how this MCV continues to progress with time
as the last night to earlier day runs that actually continued this
MCV with time today turn it into a wind threat (though mostly sub
severe) as it moves through portions of northern into central/east
central Iowa. Will continue to monitor closely tonight. As occurred
last night, can't rule out festering showers/storms through the
overnight though timing and placement remains quite uncertain given
current model trends again not capturing ongoing activity well.

The next shortwave in the shortwave train moves through the region
on Monday. It is stronger than the one today, but largely passes to
the north of the state. With a cold front diving south out of the
Northern Plains and a likely overnight MCS in portions of ND/MN as
well, these become the foci for our next round of storms.
Instability, shear, and lapse rates all peak to the north and west
of the area and this is where the SPC Day 2 Enhanced (Level 3 of 5)
risk is for supercells that could bring large hail, damaging winds,
and some tornadoes. Iowa is on the periphery of this activity which
overall is a conditional threat pending on what happens tonight and
festers overnight into Monday morning. In addition to the shortwave,
a mid-level jet will be in place to the north that could help
convection to the north continue or even redevelop Monday afternoon,
potentially arriving in Iowa in the evening as the front dives
south. Should storms occur/make it to Iowa organization will drive
the threats but at this time, all hazards could be on the table.
Again, this is a highly conditional threat that will continue to be
monitored very closely into tomorrow.

The shortwave train continues on Tuesday when the best forcing
finally arrives in the area and will be paired with the sinking cold
front and the best combination of instability and shear that we've
seen of the last several active days. This will create another day
of potential severe weather on Tuesday. Mesoscale details remain
important as does timing of previous day activity/amount of
clearing/destabilization and the location of the boundaries in terms
of the main threat area and even ultimately hazards, but anyone with
outdoor interests especially should continue to monitor the weather
closely over the next several days.

The other component of this early week activity is how much rain we
may see after having already received anywhere from a trace to 2+
inches last night into this morning. HREF 48 hour PMM QPF values
from 12Z this morning to 12Z Tuesday add another 1-3+ inches to
this, without including activity on Tuesday. Given 1-2"+ pwats
persist through early week with warm cloud depths promoting
efficient rainfall, cumulative hydro concerns become an increasing
threat after each subsequent round of rain. Any flash flooding
concerns would be in the areas that see repeated storms. However,
the several rounds of storms will increase rain in the rivers and
will lead to at least increased flows on area rivers if not some
possible river flooding by the end of the week. This hydro threat
will also be watched closely but is highly dependent on when, where,
and how much rain falls over any one area.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 642 AM CDT Mon Jun 16 2025

Scattered thunderstorms have developed this morning over
northeast Iowa with impacts to KMCW possible over the next hour
or so. This is expected to diminish through the rest of the
morning and into the early afternoon. That said, there is low
confidence in the evolution of thunderstorm activity today and
a stray thunderstorm is possible at any TAF site through today.
The main window for the next round of thunderstorms is this
evening and into the overnight with a line moving from northwest
Iowa into central Iowa late. Have handled the timing right now
with prob30 groups because there is significant variability in
timing and placement of this convection amongst available data
at this time. Amendments are likely today.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Hagenhoff
DISCUSSION...05
AVIATION...Hagenhoff
Hazardous weather outlook, Jun 16, 3:04 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
404 AM CDT Mon Jun 16 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-170915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
404 AM CDT Mon Jun 16 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected again today, with stronger
and more widespread storms during the afternoon and evening. Some
storms this afternoon and evening may be severe, with hail,
damaging winds, and tornadoes all possible. Localized heavy rain
may also lead to ponding of water.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe storms are again possible on Tuesday, with gusty winds, hail,
and tornadoes possible. Heavy rainfall is also expected, which
will add the potential for flash flooding and river rises.

Additional rounds of storms are expected through the week. Details
on these later storms will become clear er in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Des Moines radar (KDMX), 178 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Kossuth

When
June 16, 9:00 AM CST
Where
Kossuth County, 1.22 mi NE of Bancroft
Measured
1 in hail
Reported by
Public
Coordinates
43.290, -94.200

Relayed via EM.

Hail, Calhoun

When
June 16, 5:42 PM CST
Where
Calhoun County, Pomeroy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.550, -94.680

Thunderstorm Wind, Webster

When
June 16, 6:09 PM CST
Where
Webster County, 1.47 mi SSE of Roelyn
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
42.400, -94.340

Personal weather station gusted to 59 mph as the gust front moved through.

Thunderstorm Wind, Carroll

When
June 16, 6:51 PM CST
Where
Carroll County, 0.86 mi NW of Coon Rapids
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.880, -94.690

Personal weather station gust to 60 mph.

Thunderstorm Wind, Cass

When
June 16, 8:08 PM CST
Where
Cass County, 0.52 mi E of Atlantic
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.400, -95.010

Strong wind gusts reported in Atlantic, with medium to large sized tree branches down blocking multiple roads. Pea-sized hail was observed at times, with heavy rain causing near zero visibility.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269845, 1269847, 1269848, 1269849, 1269851.